AUSTIN (KXAN) – Millions of us take painkillers on a regular basis to ease our aches and pains, arthritis or other ailments. Some folks feel they can’t get through the day without them. But now, the Food and Drug Administration is issuing a stern new warning. These painkillers, both over-the-counter and prescription, increase your risk of heart attack or stroke.
Doctors have seen evidence of this for years. “We frequently find patients come in with uncontrolled blood pressure or their heart failure is exacerbated or they are having other problems and it’s frequently because they are taking these medications thinking they are safe because they are over-the-counter, and they are not really that safe,” said Dr. Paul Tucker, cardiologist with St. David’s South Austin Medical Center.
Painkillers like Ibuprofen and Aleve are a multi-billion dollar industry. They work, but there is a price you could pay. A decade ago the manufacturer Merck pulled Vioxx off the market for this very reason. Now, the FDA wants warning labels on other painkillers changed, from they “may cause risk of heart attack or stroke” to they “do cause risk.”
“We’ve been warning our patients against these drugs for years,” said Dr. Tucker. “They can raise blood pressure, they can hurt your kidneys, everyone knows they can hurt your stomach. They can cause swelling problems, so for a cardiac patient those are all bad things.”
The American Heart Association recommends trying Tylenol first. Plain aspirin is okay. Dr. Tucker’s office posts a list of the at-risk painkillers, both over-the-counter and prescription. He says the risk can vary depending on how you use them.
“The higher the dose, the more likely you are to have problems. The longer you use, them the more likely you are to have problems.”
Even occasional painkiller use carries some risk. As always, be completely honest with your doctor if you’re among the millions of Americans who use them.
Several manufacturers say if used properly their products are safe, but they agree to go along with the FDA warning label.